Side Effect of Long-term Cyclosporine Therapy for Dry Eye in RA and Lupus Patients

Robert Fox, MD

Disclosures

June 05, 2006

Question

What is the most common side effect of long-term cyclosporine therapy for dry eye in RA and lupus patients?

Lilianna

Response From the Expert

 

Robert I. Fox, MD, PhD 
Member, Rheumatology and Medicine Department, Scripps Memorial Hospital, La Jolla, California

 

 

There have been no reports on Medline or Medwatch (FDA.gov) of late adverse events in patients using topical cyclosporin (Restasis, Allergan). Early discontinuations were due to intolerance (burning) and late discontinuations were due to lack of efficacy.

Comment

Cyclosporin is a potent immunomodulator that acts locally when administered at the ocular surface. On the basis of 2 randomized double-blind studies,[1] 0.05% cyclosporin ophthalmic emulsion has been approved by the US Food and Drug Administration for treatment of keratoconjunctivitis sicca (KCS; dry-eye disease). After topical application, cyclosporin accumulates at the ocular surface and cornea, reaching concentrations (≥ 0.236 mcg/g) that are sufficient for immunomodulation.[2] Very little drug penetrates through the ocular surface to intraocular tissues. In experimental studies, cyclosporin is not metabolized in rabbit or dog eyes and may also not be metabolized in human eyes. Cultured human corneal endothelial and stromal cells exposed to cyclosporin in vitro exhibited no adverse effects and only minor effects on DNA synthesis. No ocular or systemic toxicity was seen with long-term ocular administration of cyclosporin at concentrations up to 0.4%, given as many as 6 times daily for 6 months in rabbits and 1 year in dogs.[2] Systemic blood cyclosporin concentration after ocular administration was extremely low or undetectable in rabbits, dogs, and humans, obviating concerns about systemic toxicity. In 12-week and 1-year clinical safety studies in dry-eye patients,[1] the most common adverse event associated with the ophthalmic use of cyclosporin emulsion was ocular burning. No serious drug-related adverse events occurred.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....